Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 251, NWS Louisville, KY

May 29, 2012Logan County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 29, 2012, 9:00 AM CDT for Logan County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2012, 9:00 AM CDT (14:00 UTC)
Expired
May 29, 2012, 9:30 AM CDT
In force
30 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Logan County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

413 
WUUS53 KLMK 291400
SVRLMK
KYC141-291430-
/O.NEW.KLMK.SV.W.0251.120529T1400Z-120529T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
900 AM CDT TUE MAY 29 2012

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 930 AM CDT

* AT 858 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR EVERETT...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  SPA AND AGNES...
  LEWISBURG AND JERICO...
  LOST CITY...
  BEECHLAND AND INSCO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

&&

LAT...LON 3704 8706 3708 8696 3700 8667 3690 8706
TIME...MOT...LOC 1400Z 245DEG 23KT 3696 8703
WIND...HAIL <50MPH 1.00IN

$$

TWF
1 follow-up statement
733 
WWUS53 KLMK 291432
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
932 AM CDT TUE MAY 29 2012

KYC141-291439-
/O.EXP.KLMK.SV.W.0251.000000T0000Z-120529T1430Z/
LOGAN KY-
932 AM CDT TUE MAY 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LOGAN COUNTY EXPIRES 
AT 930 AM CDT...

THUNDERSTORMS CONTINUE IN EXTREME NORTHERN LOGAN COUNTY...BUT ARE 
NOT SEVERE AT THIS TIME. THE STORMS WILL CONTINUE TO PUSH NORTHEAST.

A STORM SPOTTER ESTIMATED WINDS AROUND 40 MPH IN EXTREME NORTHWEST 
LOGAN COUNTY WITH THESE STORMS. HOWEVER...NO SEVERE WEATHER REPORTS 
HAVE BEEN RECEIVED BY THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

LAT...LON 3704 8706 3708 8696 3700 8667 3690 8706
TIME...MOT...LOC 1429Z 245DEG 23KT 3707 8691

$$

TWF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 8:59 AM CDT, 1 minute earlier.

Area forecast discussion, May 29, 8:59 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
959 AM EDT TUE MAY 29 2012

.Forecast Update...
Issued at 958 AM EDT Tue May 29 2012

Training thunderstorms continue across the forecast area this
morning, though they are beginning to weaken from Louisville to the
north. Further south, strong storms with very heavy rains continue.
Went ahead and increased pops once again as the storms have
continued to develop further south. Training of storms has produced
flash flooding in Louisville and may do so in other flood prone
locations to the south where storms continue to train over the area.
In addition, decreased high temps a bit in the northwest where
clouds and precip are the heaviest now.

Issued at 800 AM EDT Tue May 29 2012

A large complex of thunderstorms has developed over north central
Kentucky and portions of southern Indiana. These storms contain very
heavy rain and wind gusts up to 50 mph. This complex of storms will
move slowly to the northeast. Recent radar scans show more
development behind this initial cluster will bring additional heavy
rain to the area. Behind all of this the convection is more
scattered just ahead of the front. Therefore have updated the
forecast to account for the ongoing convection. As this passes, have
kept the rain forecast more scattered for this afternoon in the
west, but increased rain chances to likely in east central Kentucky
where the atmosphere is less worked over.

.Short Term (Today through Wednesday)...
Issued at 315 AM EDT Tue May 29 2012

A cold front currently stretched southwestward from the Great Lakes
region to Oklahoma continues to approach the our area from the west.
A concentrated area of showers and thunderstorms have developed
along and ahead of this front, with a narrow area of generally
isolated convection developing around our north and northwest CWA at
this time. Scattered showers and thunderstorms will increase as the
front moves across the forecast area today. As the front moves east
into the Bluegrass region, there may be a chance for some stronger
storms during the afternoon hours if that area receives enough
heating. These storms could produce gusty winds and hail. However,
some guidance suggests showers and thunderstorms could develop a
little earlier this morning, which would reduce the slightly
stronger afternoon storm potential.

Either way, the storms should move out of the area from west to east
during the late afternoon and early evening hours. Precip amounts do
not appear too impressive, with an average of only 2-3 tenths of an
inch possible. This system has not and still does not appear to be
the widespread rain maker we really could use. High pressure
building in behind the front will provide clearing skies and dry
conditions tonight through Wednesday.

As mentioned in the previous AFD, temperatures will be a tricky
forecast today, given likely variations in cloud cover and precip
coverage. However, latest model consensus still indicates mid and
upper 80s remain a good bet. With a dry and cooler air mass building
over the region tonight, lows will be cooler, dropping into the
upper 50s and lower 60s. There could be some patchy fog overnight,
particularly across our southeast CWA where it might take a little
longer to dry out. So, have added this to the forecast. Wednesday is
shaping up to be a great day, with generally light northerly winds,
lower humidity, mostly sunny skies, and highs topping out in the
upper 70s to lower 80s across the north, with mid-upper 80s across
the south.

.Long Term (Wednesday Night through Monday)...
Issued at 305 AM EDT Tue May 29 2012

Period will transition from a quiet Wednesday to a more active end
of the week as an upper trough, now over the Pacific northwest
states, moves into the Northern Plains Wednesday night. The models
each handle the development of a surface low ahead of this feature
differently, but the consensus has something developing roughly
centered near the Ozarks Thursday morning. By that afternoon, this
surface low is forced quickly northeast in the latest UKMET, GFS,
NAM, and the 28/12Z EC, dragging a cold front into extreme western
Kentucky. Expect a good shot at rain here, either from this band of
storms or from the warm front extending out ahead of the surface
low.

By Friday morning, only the 28/12Z EC has the front through the
region. The GFS and the more outlier GEM not mentioned above, as
well as the SREF and GFDL all hang it around the area through
Friday. Previous forecast kept in some rain chances through the day
Friday, and the AllBlend comes up with similar numbers. Depending on
the time of the day and how far east this front progresses, we may
be able to see some severe storms develop ahead of the front. The
proximity to both fronts and the strength of the system could allow
for an isolated tornado to develop along with the other severe
weather threats.

After the front moves through on Friday, the weekend looks below
normal for temperatures with high pressure building into the region
Saturday but clouds hanging in their as the forcing upper low
continues to affect us from its center over southeast Ontario.
Sunday should be closer to normal, with more of a southerly flow.
More of a concern here would be the northwest flow aloft, notorious
for bringing in difficult to forecast storm systems. Monday should
continue the warmup as the ridge that is responsible for that
northwest flow gets closer to our region.

&&

.Aviation (12Z TAF Issuance)...
Updated at 658 AM EDT Tue May 29 2012

A cold front is approaching from the northwest, with several outflow
boundaries ahead of it sparking new convection. Current
thunderstorms northwest of SDF will shift northeast, likely to
remain just VCTS. Cells to the southwest of SDF may track directly
over the airfield within the hour. Expect scattered showers and
thunderstorms to continue as the front pushes east, with increasing
activity for BWG and LEX as the morning progresses. Still expecting
VFR conditions through the forecast period, but could experience
brief lower vis if a thunderstorm moves directly over an airfield
along with localized wind gusts up to around 40 knots. Otherwise,
winds will remain northwest at SDF, while winds will shift from
southwest to northwest at BWG and LEX as the outflow boundary and
front passes through. High pressure building in behind the front
will provide clearing skies and dry conditions for the rest of the
period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Update...........EER
Short Term.......MJP
Long Term........RJS
Aviation.........MJP
Hazardous weather outlook, May 29, 7:18 AM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
818 AM EDT TUE MAY 29 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-301230-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
818 AM EDT TUE MAY 29 2012 /718 AM CDT TUE MAY 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE TODAY AS A
COLD FRONT MOVES THROUGH THE REGION. BRIEF HIGH WIND GUSTS...SMALL
HAIL...AND VERY HEAVY RAIN MAY OCCUR WITH THE STRONGER STORMS.
ALL STORMS PRODUCE DANGEROUS LIGHTNING. SOME PONDING OF WATER MAY
OCCUR ON ROADWAYS WHERE MULTIPLE STORMS MOVE OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE LATEST FORECASTS SUGGEST THAT A BETTER CHANCE OF WIDESPREAD
THUNDERSTORM ACTIVITY EXISTS FOR THE THURSDAY AFTERNOON THROUGH
FRIDAY AFTERNOON TIME PERIOD. AN UNSEASONABLY STRONG WEATHER
SYSTEM IS FORECAST TO MOVE INTO THE OHIO VALLEY FROM THE WEST AND
THIS SYSTEM MAY BRING STRONG TO SEVERE THUNDERSTORMS TO THE
OUTLOOK AREA. THERE IS STILL SOME UNCERTAINTY WITH THE EVENTUAL
EVOLUTION OF THIS WEATHER SYSTEM. THEREFORE...STAY TUNED TO
FORECASTS THIS WEEK FOR MORE INFORMATION ON THIS WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MJP/RJS/EER

In the hours before

Local storm report, May 29, 8:35 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
935 AM EDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     FLASH FLOOD      ST. MATTHEWS            38.25N  85.64W
05/29/2012                   JEFFERSON          KY   FIRE DEPT/RESCUE

            CAR FLOODED ON LEXINGTON ROAD

&&

EVENT NUMBER LMK1200625

CMC
Local storm report, May 29, 8:38 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
938 AM EDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     HEAVY RAIN       5 NE JEFFERSONVILLE     38.35N  85.66W
05/29/2012  M2.50 INCH       CLARK              IN   TRAINED SPOTTER

&&

EVENT NUMBER LMK1200626

CMC
Local storm report, May 29, 8:40 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
940 AM EDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     HEAVY RAIN       SHIVELY                 38.20N  85.81W
05/29/2012  M3.44 INCH       JEFFERSON          KY   UTILITY COMPANY

            MSD SHIVELY PUMPING STATION

&&

EVENT NUMBER LMK1200627

CMC
Local storm report, May 29, 8:43 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
943 AM EDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     HEAVY RAIN       2 N SHIVELY             38.22N  85.81W
05/29/2012  M3.29 INCH       JEFFERSON          KY   UTILITY COMPANY

            MSD MORRIS FOREMAN PUMPING STATION

&&

EVENT NUMBER LMK1200628

CMC
Local storm report, May 29, 8:48 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
948 AM EDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND DMG     CRYSTAL                 38.48N  86.75W
05/29/2012                   DUBOIS             IN   EMERGENCY MNGR

            TREES DOWN

&&

EVENT NUMBER LMK1200629

CMC
Local storm report, May 29, 9:00 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1000 AM EDT TUE MAY 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     FLASH FLOOD      2 N NEW ALBANY          38.33N  85.83W
05/29/2012                   FLOYD              IN   PUBLIC

            GRANT LINE ROAD FLOODED NEAR VFW

&&

EVENT NUMBER LMK1200630

CMC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:27 AM CDTSpecial Weather StatementLMKMetcalfe33 min
May 29, 4:48 AM CDTSpecial Weather StatementLMKOhio42 min
May 29, 5:23 AM CDTSpecial Weather StatementLMKGrayson37 min
May 29, 6:08 AM CDTSpecial Weather StatementLMKMeade37 min
May 29, 6:11 AM CDTSpecial Weather StatementLMKJefferson34 min
May 29, 6:14 AM CDTSevere Thunderstorm WarningLMKJefferson31 min
May 29, 6:31 AM CDTSpecial Weather StatementLMKHardin29 min
May 29, 6:37 AM CDTSpecial Weather StatementLMKJefferson, Oldham53 min
May 29, 7:14 AM CDTAreal Flood AdvisoryLMKJefferson3 hr
May 29, 7:17 AM CDTSpecial Weather StatementLMKBreckinridge, Meade28 min
May 29, 7:32 AM CDTFlash Flood WarningLMKJefferson3 hr
May 29, 7:36 AM CDTSpecial Weather StatementLMKJefferson, Oldham84 min
May 29, 7:38 AM CDTSpecial Weather StatementLMKJefferson, Oldham82 min
May 29, 8:00 AM CDTSpecial Weather StatementLMKOldham30 min
May 29, 8:17 AM CDTSpecial Weather StatementLMKLogan43 min
May 29, 8:20 AM CDTFlash Flood WarningLMKJefferson, Oldham3 hr
May 29, 8:58 AM CDTAreal Flood AdvisoryLMKBreckinridge, Grayson2 hr
May 29, 9:16 AM CDTSpecial Weather StatementLMKBreckinridge, Bullitt, Grayson, Hardin, Nelson, Spencer and 1 more44 min
May 29, 9:30 AM CDTSpecial Weather StatementLMKMeade30 min
May 29, 10:07 AM CDTSpecial Weather StatementLMKJefferson38 min
May 29, 10:25 AM CDTAreal Flood WarningLMKJefferson4 hr
May 29, 10:26 AM CDTAreal Flood AdvisoryLMKBreckinridge, Ohio3 hr
May 29, 11:01 AM CDTSpecial Weather StatementLMKHardin59 min
May 29, 11:12 AM CDTSpecial Weather StatementLMKMadison48 min
May 29, 11:13 AM CDTAreal Flood WarningLMKJefferson, Oldham3 hr
May 29, 11:15 AM CDTSevere Thunderstorm WarningLMKMadison30 min
May 29, 12:03 PM CDTAreal Flood AdvisoryLMKGarrard, Lincoln, Madison2 hr
May 29, 4:26 PM CDTSpecial Weather StatementLMKLogan49 min
May 29, 4:29 PM CDTSpecial Weather StatementLMKButler46 min
May 29, 5:00 PM CDTSevere Thunderstorm WarningLMKLogan30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.